Duke Mathematical Journal

Smoothness of projections, Bernoulli convolutions, and the dimension of exceptions

Yuval Peres and Wilhelm Schlag

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Source
Duke Math. J. Volume 102, Number 2 (2000), 193-251.

Dates
First available in Project Euclid: 17 August 2004

Permanent link to this document
http://projecteuclid.org/euclid.dmj/1092749294

Digital Object Identifier
doi:10.1215/S0012-7094-00-10222-0

Mathematical Reviews number (MathSciNet)
MR1749437

Zentralblatt MATH identifier
0961.42007

Subjects
Primary: 42B25: Maximal functions, Littlewood-Paley theory
Secondary: 28A78: Hausdorff and packing measures

Citation

Peres, Yuval; Schlag, Wilhelm. Smoothness of projections, Bernoulli convolutions, and the dimension of exceptions. Duke Math. J. 102 (2000), no. 2, 193--251. doi:10.1215/S0012-7094-00-10222-0. http://projecteuclid.org/euclid.dmj/1092749294.


Export citation

References

  • P. Agarwal and J. Pach, Combinatorial Geometry, Wiley-Intersci. Ser. Discrete Math. Optim., Wiley, New York, 1995.
  • J. C. Alexander and J. A. Yorke, Fat Baker's transformations, Ergodic Theory Dynam. Systems 4 (1984), 1--23.
  • J. Bourgain, Besicovitch type maximal operators and applications to Fourier analysis, Geom. Funct. Anal. 1 (1991), 147--187.
  • --. --. --. --., Hausdorff dimension and distance sets, Israel J. Math. 87 (1994), 193--201.
  • F. Chung, E. Szemerédi, and W. Trotter, The number of different distances determined by a set of points in the Euclidean plane, Discrete Comput. Geom. 7 (1992), 1--11.
  • P. Erdős, On a family of symmetric Bernoulli convolutions, Amer. J. Math. 61 (1939), 974--976.
  • --. --. --. --., On the smoothness properties of a family of Bernoulli convolutions, Amer. J. Math. 62 (1940), 180--186.
  • K. J. Falconer, Continuity properties of $k$-plane integrals and Besicovitch sets, Math. Proc. Cambridge Philos. Soc. 87 (1980), 221--226.
  • --. --. --. --., Hausdorff dimension and the exceptional set of projections, Mathematika 29 (1982), 109--115.
  • --. --. --. --., On the Hausdorff dimension of distance sets, Mathematika 32 (1985), 206--212.
  • --------, The Geometry of Fractal Sets, Cambridge Tracts in Math. 85, Cambridge University Press, Cambridge, 1986.
  • --. --. --. --., The Hausdorff dimension of self-affine fractals, Math. Proc. Camb. Philos. Soc. 103 (1988), 339--350.
  • M. Frazier, B. Jawerth, and G. Weiss, Littlewood-Paley Theory and the Study of Function Spaces, CBMS Regional Conf. Ser. in Math. 79, Conf. Board Math. Sci., Washington, Amer. Math. Soc., Providence, 1991.
  • D. Funaro, Polynomial Approximation of Differential Equations, Lecture Notes in Phys. New Ser. m Monogr. 8, Springer-Verlag, Berlin, 1992.
  • A. M. Garsia, Arithmetic properties of Bernoulli convolutions, Trans. Amer. Math. Soc. 102 (1962), 409--432.
  • X. Hu and S. J. Taylor, Fractal properties of products and projections of measures in $\R^d$, Math. Proc. Cambridge Philos. Soc. 115 (1994), 527--544.
  • B. Hunt and V. Y. Kaloshin, How projections affect the dimension spectrum of fractal measures, Nonlinearity 10 (1997), 1031--1046.
  • B. Hunt, T. D. Sauer, and J. A. Yorke, Prevalence: A translation-invariant ``almost every'' for infinite-dimensional spaces, Bull. Amer. Math. Soc. (N.S.) 27 (1992), 217--238.; Addendum, Bull. Amer. Math. Soc. (N.S.) 28 (1993), 306--307.
  • J. E. Hutchinson, Fractals and self-similarity, Indiana Univ. Math. J. 30 (1981), 713--747.
  • M. Jarvenpää, On the upper Minkowski dimension, the packing dimension, and orthogonal projections, Ann. Acad. Sci. Fenn. Ser. A I Math. Dissertationes, 1994.
  • B. Jessen and A. Wintner, Distribution functions and the Riemann zeta function, Trans. Amer. Math. Soc. 38 (1935), 48--88.
  • J. P. Kahane, ``Sur la distribution de certaines séries aléatoires'' in Colloque de Théorie des Nombres (Univ. Bordeaux, Bordeaux, 1969), Bull. Soc. Math. France 25 (1971), 119--122.
  • R. Kaufman, On Hausdorff dimension of projections, Mathematika 15 (1968), 153--155.
  • --. --. --. --., An exceptional set for Hausdorff dimension, Mathematika 16 (1969), 57--58.
  • R. Kaufman and P. Mattila, Hausdorff dimension and exceptional sets of linear transformations, Ann. Acad. Sci. Fenn. Ser. A I Math. 1 (1975), 387--392.
  • M. Keane, M. Smorodinsky, and B. Solomyak, On the morphology of $\gamma$-expansions with deleted digits, Trans. Amer. Math. Soc. 347 (1995), 955--966.
  • F. Ledrappier, ``On the dimension of some graphs'' in Symbolic Dynamics and Its Applications (New Haven, Conn., 1991), Contemp. Math. 135, Amer. Math. Soc., Providence, 1992, 285--293.
  • J. Marstrand, Some fundamental geometrical properties of plane sets of fractional dimensions, Proc. London Math. Soc. (3) 4 (1954), 257--302.
  • P. Mattila, Hausdorff dimension, orthogonal projections and intersections with planes, Ann. Acad. Sci. Fenn. Ser. A I Math. 1 (1975), 227--244.
  • --. --. --. --., Orthogonal projections, Riesz capacities and Minkowski content. Indiana Univ. Math. J. 39 (1990), 185--198.
  • --------, Geometry of Sets and Measures in Euclidean Spaces, Cambridge Stud. Adv. Math. 44, Cambridge University Press, Cambridge, 1995.
  • P. Mattila and P. Sjölin, Regularity of distance measures and sets, to appear.
  • Y. Peres, W. Schlag, and B. Solomyak, ``Sixty years of Bernoulli convolutions'' in Fractals and Stochastics, II, Proceedings of the Greifswald 1998 Conference, ed. Bandt, Graf, and Zähle, to appear.
  • Y. Peres and B. Solomyak, Absolute continuity of Bernoulli convolutions, a simple proof, Math. Res. Lett. 3 (1996), 231--239.
  • --. --. --. --., Self-similar measures and intersections of Cantor sets, Trans. Amer. Math. Soc. 350 (1998), 4065--4087.
  • M. Pollicott and K. Simon, The Hausdorff dimension of $\lambda$-expansions with deleted digits, Trans. Amer. Math. Soc. 347 (1995), 967--983.
  • F. Przytycki and M. Urbansky, On Hausdorff dimension of some fractal sets, Studia Math. 93 (1989), 155--186.
  • T. D. Sauer and J. A. Yorke, Are the dimensions of a set and its image equal under typical smooth functions? Ergodic Theory Dynam. Systems 17 (1997), 941--956.
  • B. Solomyak, On the random series $\sum\pm\lambda^n$ (an Erdős problem), Ann. of Math. (2) 142 (1995), 611--625.
  • --. --. --. --., On the measure of arithmetic sums of Cantor sets, Indag. Math. (N.S.) 8 (1997), 133--141.
  • --. --. --. --., Measure and dimension for some fractal families, Math. Proc. Cambridge Philos. Soc. 124 (1998), 531--546.
  • E. Stein, Singular integrals and differentiability properties of functions, Princeton Math. Ser. 30, Princeton University Press, Princeton, 1970.
  • --------, Harmonic Analysis, Princeton University Press, Princeton, 1993.
  • T. Wolff, A Kakeya type problem for circles, Amer. J. Math. 119 (1997), 985--1026.
  • --------, ``Recent work connected with the Kakeya problem'' in Prospects in Mathematics (Princeton, NJ, 1996), Amer. Math. Soc., Providence, 1999.
  • --. --. --. --., Decay of circular means of Fourier transforms of measures. Preprint (1999). To appear in Internat. Math. Res. Notices 1999, 547--567.